Oklahoma, 2023

Flash Flooding and Damaging Winds in Oklahoma, August 13 to 14, 2023

August 13 to 14, 2023 · NWS TSA · 30 events in 8 counties and zones

Widespread thunderstorms developed across eastern Oklahoma during the evening hours of the 13th and early morning hours of the 14th, as a cold front moved through the region. The strongest thunderstorms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$99,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread thunderstorms developed across eastern Oklahoma during the evening hours of the 13th and early morning hours of the 14th, as a cold front moved through the region. The strongest thunderstorms produced damaging wind gusts. Locally heavy rainfall resulted in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 13, 6:51 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 13, 6:51 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
751 PM CDT Sun Aug 13 2023

...New SHORT TERM...

.SHORT TERM...
(The rest of tonight)
Issued at 735 PM CDT Sun Aug 13 2023

Thunderstorms are expected to become widespread across northeast
Oklahoma and northwest Arkansas over the next few hours as a
cold front that currently extends from near the Kansas City
metro area into northwest Oklahoma moves into the area. As thunderstorms
develop near the advancing cold front in Kansas, another cluster of
storms over western Oklahoma will spread east into the area.
There is adequate instability and shear for these storms to
become strong to severe with wind gusts to around 70 mph and
large hail the concern. Heavy rain will also be an issue
tonight with precipitable water values running around 2.3 inches
and training of storms possible. Will leave the Flash Flood Watch
for tonight as is for now.

Will let the heat headlines expire at 8 pm. However, there will continue
to be some heat index values above criteria until the sunsets.

Current forecast for tonight is largely on track. Have only made a
few adjustments to better reflect current trends.

&&

.LONG TERM...
(Monday through Sunday)
Issued at 158 PM CDT Sun Aug 13 2023

Some lingering showers and possibly a few rumbles of thunder will
be possible through the mid morning hours behind the front across
northeast Oklahoma along the elevated frontal zone. These showers
should wane by the afternoon, as the cold front pushes through the
forecast area, ushering in a much cooler and drier modified
Canadian airmass. Highs tomorrow are only expected to top out in
the lower to mid 80s for most of the forecast area, with lower
dewpoints and a breezy north wind making it feel a little cooler
possibly. The drier airmass and clearing skies will allow low
temperatures to drop into the 50s and lower 60s for a couple of
mornings. Wednesday morning looks to be the coolest as surface
high pressure settles directly overhead allowing for ideal
radiational cooling conditions. Some normally colder locations of
northwest Arkansas could, dare I say, approach low temperatures
near 50 degrees Wednesday morning. A warming trend will commence
on Wednesday through the end of the forecast period as upper
ridging begins to build back eastward over the region. A week
boundary could move through the region on Thursday, bringing a bit
a reinforcing shot of drier air, though temperatures aren't
expected to be affected too much by this boundary, but it will
keep humidity down some into the weekend. High temperatures into
the upper 90s to near 100 degrees will be likely into next
weekend with a dry forecast through the end of the period. a few
spotty terrain induced storms could pop up in the afternoon next
weekend as the center of the ridge axis shifts slightly eastward,
but coverage would be very limited if anything does occur.

Bowlan

.AVIATION...
(18Z TAFS)
Issued at 101 PM CDT Sun Aug 13 2023

VFR conditions will prevail in the near term with bkn mid cloud
and a few showers. Mid cloud will gradually fade and then focus
will be with storms as they approach from the west and north ahead
of a front. Several runs of the CAMs this morning suggest timing
during the evening around 03Z for the NE OK sites and around 05Z
for the far NW AR sites. Guidance still indicates a sharp
southward cutoff, so prob30 mention was used at KFYV and was left
out completely at KMLC and KFSM. Time-height moisture plots
suggest a period of MVFR cigs are possible behind the front for a
few hours, especially at the NW AR sites. Also indicated a wind
shift to NW/N with some gusts possible.

Lacy

&&

.AVIATION...
(18Z TAFS)
Issued at 101 PM CDT Sun Aug 13 2023

VFR conditions will prevail in the near term with bkn mid cloud
and a few showers. Mid cloud will gradually fade and then focus
will be with storms as they approach from the west and north ahead
of a front. Several runs of the CAMs this morning suggest timing
during the evening around 03Z for the NE OK sites and around 05Z
for the far NW AR sites. Guidance still indicates a sharp
southward cutoff, so prob30 mention was used at KFYV and was left
out completely at KMLC and KFSM. Time-height moisture plots
suggest a period of MVFR cigs are possible behind the front for a
few hours, especially at the NW AR sites. Also indicated a wind
shift to NW/N with some gusts possible.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  82  62  84 /  70  40   0   0
FSM   76  85  65  85 /  30  10   0   0
MLC   73  82  63  85 /  20  10   0   0
BVO   67  82  57  83 /  80  20   0   0
FYV   70  80  56  81 /  50  20   0   0
BYV   69  80  58  80 /  60  20   0   0
MKO   70  82  60  82 /  40  20   0   0
MIO   67  80  58  82 /  80  20   0   0
F10   70  81  60  83 /  40  20   0   0
HHW   76  88  66  87 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 7 AM CDT Monday for OKZ057-058-062-063.

     Excessive Heat Warning until 8 PM CDT this evening for OKZ049-
     053-060-064>067-070>076.

     Heat Advisory until 8 PM CDT this evening for OKZ054>059-061>063-
     068.

AR...Flood Watch until 7 AM CDT Monday for ARZ001-002.

     Excessive Heat Warning until 8 PM CDT this evening for ARZ019-
     020-029.

&&

SHORT TERM...10
LONG TERM....04
AVIATION...12
Hazardous weather outlook, Aug 13, 3:46 PM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
446 PM CDT Sun Aug 13 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
446 PM CDT Sun Aug 13 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.
TORNADO.
	RISK...Limited.
	AREA...Far northeast Oklahoma and far northwest Arkansas.
	ONSET...After 8 PM.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...After 8 PM.

FLASH FLOOD/HEAVY RAIN.
	RISK...Limited.
	AREA...Far northeast Oklahoma and northwest Arkansas.
	ONSET...After 8 PM.

DANGEROUS HEAT.
	RISK...Critical.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Much of eastern Oklahoma and west-central Arkansas.

DISCUSSION...
Dangerous heat indices continue this afternoon with a
very humid airmass in place. The most severe conditions are
occurring across east-central into southeast Oklahoma, as well as
the lower Arkansas River valley of west-central Arkansas. Here,
heat indices between 110 and 117 are occurring. Heat index values
will fall slowly through the evening.

Thunderstorm potential will increase into the evening hours across
northeast Oklahoma and eventually into far northwest Arkansas, all
ahead of a front. Some of these storms will be strong to severe,
with damaging winds to 70 mph the main threat, with possibly some
large hail. This threat will be greatest to the north of highway
412 and closer to the Kansas and Missouri borders. The severe
threat should begin to decrease overnight.

Heavy rain fell across far northeast Oklahoma into far northwest
Arkansas, near the Missouri border, early this morning. With another
round of storms and heavy rainfall expected tonight in that
same general area, the potential for flash flooding will increase.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential.
TUESDAY AND WEDNESDAY...No Hazards.
THURSDAY THROUGH SATURDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
A few storms may linger into Monday morning across northeast
Oklahoma and northwest Arkansas behind the front. Severe weather
is not expected.

A ridge of high pressure aloft is expected to build over the
region toward the latter part of the week. Hot temperatures will
make a return, with afternoon heat indices once again climbing
above 100 degrees.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 13, 7:51 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Tulsa OK
851 PM CDT Sun Aug 13 2023

OKZ058-140215-
Ottawa OK-
851 PM CDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of northeastern Ottawa
County through 915 PM CDT...

At 851 PM CDT, Doppler radar indicated a strong thunderstorm over
Miami, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Miami...                          Ottawa...

This includes Interstate 44 between mile markers 306 and 317.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3682 9488 3689 9493 3697 9474 3690 9468
TIME...MOT...LOC 0151Z 247DEG 22KT 3688 9485

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 13, 8:30 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
930 PM CDT Sun Aug 13 2023

OKZ057-058-063-140300-
Craig OK-Delaware OK-Ottawa OK-
930 PM CDT Sun Aug 13 2023

...Strong thunderstorms will impact portions of central Craig,
northwestern Delaware and Ottawa Counties through 1000 PM CDT...

At 930 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 11 miles north of White Oak to 6 miles north of
Seneca. Movement was east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Miami...                          Baxter Springs...
Grove...                          Commerce...
Fairland...                       Afton...
Quapaw...                         Welch...
Bernice...                        Bluejacket...
Wyandotte...                      Treece...
Picher...                         Bernice State Park...
Narcissa...                       Ottawa...
Cayuga...                         Peoria...
Cardin...                         Centrailia...

This includes Interstate 44 between mile markers 287 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3666 9462 3659 9491 3676 9543 3680 9543
      3700 9487 3700 9462
TIME...MOT...LOC 0230Z 253DEG 14KT 3677 9534 3693 9465

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Tulsa radar (KINX), 106 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 6 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
August 13, 8:44 PM CST
Where
Ottawa County, 3 mi ENE of Ottawa
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.867, -94.750

Strong thunderstorm wind snapped large tree limbs.

Flash Flood, Ottawa

When
August 13, 8:49 PM CST to August 14, 12:15 AM CST
Where
Ottawa County, 2 mi NW of Ottawa to 2.02 mi NW of Ottawa
Cause
Heavy Rain
Reported by
Public
Coordinates
36.870, -94.826

Several roads were flooded in and around Ottawa.

Flash Flood, Ottawa

When
August 13, 9:05 PM CST to August 14, 12:15 AM CST
Where
Ottawa County, 3.15 mi NE of Afton to 3.16 mi N of Afton
Cause
Heavy Rain
Reported by
Public
Coordinates
36.731, -94.928

Portions of several roads were flooded northeast of Afton.

Flash Flood, Craig

When
August 13, 9:22 PM CST to August 14, 1:30 AM CST
Where
Craig County, 3.58 mi WSW of Vinita Arpt to 3.96 mi WSW of Vinita Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
36.596, -95.207

Portions of several roads were flooded northeast of Big Cabin.

Flash Flood, Craig

When
August 13, 9:50 PM CST to August 14, 12:15 AM CST
Where
Craig County, Vinita to 0.86 mi NW of Vinita Arpt
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.650, -95.150

Portions of several roads in and around Vinita were flooded.

Thunderstorm Wind, Creek

When
August 13, 10:35 PM CST
Where
Creek County, 0.98 mi W of Olive
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.031, -96.498

The Oklahoma Mesonet station near Oilton measured 62 mph thunderstorm wind gusts.

Thunderstorm Wind, Tulsa

When
August 13, 11:01 PM CST
Where
Tulsa County, 2 mi SSW of Sand Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.123, -96.134

Thunderstorm wind gusts were estimated to 65 mph.

Flash Flood, Mayes

When
August 13, 11:07 PM CST to August 14, 1:30 AM CST
Where
Mayes County, 4 mi SSW of Big Cabin to 3.23 mi S of Big Cabin
Cause
Heavy Rain
Reported by
Public
Coordinates
36.477, -95.248

Portions of several roads were flooded southwest of Big Cabin.

Thunderstorm Wind, Tulsa

When
August 13, 11:08 PM CST
Where
Tulsa County, 3 mi ESE of Sperry
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.283, -95.950

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Tulsa

When
August 13, 11:09 PM CST
Where
Tulsa County, 2.08 mi ESE of Garden City
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.119, -95.986

Strong thunderstorm wind blew down power lines in southwest Tulsa.

Thunderstorm Wind, Tulsa

When
August 13, 11:17 PM CST
Where
Tulsa County, 1.81 mi WNW of Owasso
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.280, -95.880

Strong thunderstorm wind snapped numerous large tree limbs, and blew down power lines.

Thunderstorm Wind, Tulsa

When
August 13, 11:18 PM CST to 11:20 PM CST
Where
Tulsa County, 0.53 mi SSE of Owasso to 1.97 mi ESE of Owasso
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.263, -95.845

Strong thunderstorm wind snapped numerous large tree limbs from Highway 169 to N 145th E Avenue and E 76th Street N.

Thunderstorm Wind, Tulsa

When
August 13, 11:18 PM CST
Where
Tulsa County, 2.34 mi S of Owasso
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.236, -95.845

Strong thunderstorm wind snapped large tree limbs east of Highway 169 near E 56th Street N.

Thunderstorm Wind, Tulsa

When
August 13, 11:19 PM CST
Where
Tulsa County, 0.56 mi W of Owasso
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.270, -95.860

Strong thunderstorm wind snapped large tree limbs, and blew down numerous power lines.

Thunderstorm Wind, Tulsa

When
August 13, 11:20 PM CST
Where
Tulsa County, 0.14 mi SE of (Tul)tulsa Intl Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.199, -95.878

The ASOS at the Tulsa International Airport measured 64 mph thunderstorm wind gusts.

Thunderstorm Wind, Rogers

When
August 13, 11:20 PM CST
Where
Rogers County, 7 mi S of Collinsville
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.270, -95.810

Thunderstorm wind gusts were estimated to 75 mph.

Thunderstorm Wind, Rogers

When
August 13, 11:20 PM CST
Where
Rogers County, 5.53 mi S of Collinsville
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.290, -95.830

Strong thunderstorm wind uprooted trees, and blew down several power poles.

Thunderstorm Wind, Rogers

When
August 13, 11:20 PM CST
Where
Rogers County, 6.27 mi NNW of Catoosa
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
36.267, -95.784

Strong thunderstorm wind damaged a hangar at Gundys Airport, and blew down trees and power lines in the area.

Thunderstorm Wind, Rogers

When
August 13, 11:21 PM CST to 11:23 PM CST
Where
Rogers County, 6.32 mi S of Collinsville to 4.92 mi WNW of Verdigris
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.280, -95.810

Strong thunderstorm wind snapped numerous large tree limbs, blew down small trees, and blew down numerous power lines across the southeast side of Owasso, from N 145th E Avenue through N 193rd E Avenue.

Thunderstorm Wind, Rogers

When
August 13, 11:23 PM CST
Where
Rogers County, 3 mi NW of Catoosa
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.211, -95.788

Thunderstorm wind gusts were estimated to be in excess of 80 mph.

Thunderstorm Wind, Rogers

When
August 13, 11:23 PM CST
Where
Rogers County, 6.61 mi SSE of Collinsville
Measured
65 kt (75 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.280, -95.790

Strong thunderstorm wind blew down several large trees.

Thunderstorm Wind, Rogers

When
August 13, 11:23 PM CST
Where
Rogers County, 6.22 mi WNW of Verdigris
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.270, -95.780

Strong thunderstorm wind uprooted trees.

Flash Flood, Tulsa

When
August 13, 11:25 PM CST to August 14, 1:30 AM CST
Where
Tulsa County, 1.22 mi E of Dawson to 1.67 mi E of Dawson
Cause
Heavy Rain
Reported by
Public
Coordinates
36.172, -95.878

Several roads were flooded in a neighborhood on the northeast side of Tulsa.

Thunderstorm Wind, Osage

When
August 13, 11:30 PM CST
Where
Osage County, 0.63 mi SSE of Hominy
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.412, -96.394

Strong thunderstorm wind snapped numerous large tree limbs, and blew down power lines.

Thunderstorm Wind, Osage

When
August 13, 11:35 PM CST
Where
Osage County, 2.31 mi SSW of Wynona
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.518, -96.342

The Oklahoma Mesonet station near Wynona measured 59 mph thunderstorm wind gusts.

Thunderstorm Wind, Rogers

When
August 13, 11:35 PM CST
Where
Rogers County, Claremore
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.320, -95.600

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Rogers

When
August 13, 11:35 PM CST
Where
Rogers County, 1 mi SW of Tiawah
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.260, -95.583

Thunderstorm wind gusts were estimated to 70 mph. Numerous large tree limbs were snapped in this area.

Thunderstorm Wind, Mayes

When
August 13, 11:45 PM CST
Where
Mayes County, 1 mi S of Chouteau
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.166, -95.350

Thunderstorm wind gusts were estimated to 60 mph.

Thunderstorm Wind, Mayes

When
August 13, 11:59 PM CST
Where
Mayes County, Locust Grove
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.200, -95.170

Strong thunderstorm wind blew off the roof from an outbuilding, and uprooted several trees.

Thunderstorm Wind, Cherokee

When
August 14, 12:08 AM CST
Where
Cherokee County, Hulbert
Measured
66 kt (76 mph) measured gust
Reported by
Storm Chaser
Coordinates
35.930, -95.150

Thunderstorm wind gusts were measured to 76 mph. Large tree limbs were snapped from trees in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131818, 1131702, 1131817, 1131816, 1131692, 1131693, 1131695, 1131815, 1132353, 1131696, 1132341, 1132332, 1132334, 1132338, 1131691, 1131698, 1131820, 1132329, 1132346, 1131697, 1131701, 1131819, 1131814, 1131700, 1131694, 1132331, 1132335, 1131699, 1132351, 1132315.